University of Toronto Magazine University of Toronto Magazine
Summer 2001

Natural Reactions

Herbs and other natural remedies can have negative side effects or harmful interactions with drugs

Just because a medicine is natural doesn’t mean it’s harmless, says a researcher investigating adverse reactions to herbal products. “There’s a huge perception within the public and among some health-care practitioners that natural things, especially herbs, are inherently safe,” says Prof. Heather Boon of health administration and pharmacy. As a growing number of people use natural medications and often mix them with other drugs, the incidence of negative side-effects is increasing, she says. Boon and a research team from the department of psychiatry recently published a study in the Canadian Journal of Psychiatry on adverse reactions to St. John’s wort, but she says that is not the only herb with potentially harmful side-effects or interactions. “What you are really ingesting is a group of chemicals that happen to come from an herb,” says Boon, “and if you take enough of them they’re going to have a pharmacological action in your body just like any other chemicals.” Let your physician and pharmacist know about the natural health products (including herbs) that you are taking, advises Boon.

Recent Posts

Leave a Reply

Your email address will not be published. Required fields are marked *

  1. No Responses to “ Natural Reactions ”